Analysis & PDE

  • Anal. PDE
  • Volume 11, Number 4 (2018), 983-1028.

Blow-up of a critical Sobolev norm for energy-subcritical and energy-supercritical wave equations

Thomas Duyckaerts and Jianwei Yang

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a wave equation in three space dimensions, with a power-like nonlinearity which is either focusing or defocusing. The exponent is greater than 3 (conformally supercritical) and not equal to 5 (not energy-critical). We prove that for any radial solution which does not scatter to a linear solution, an adapted scale-invariant Sobolev norm goes to infinity at the maximal time of existence. The proof uses a conserved generalized energy for the radial linear wave equation, new Strichartz estimates adapted to this generalized energy, and a bound from below of the generalized energy of any nonzero solution outside wave cones. It relies heavily on the fact that the equation does not have any nontrivial stationary solution. Our work yields a qualitative improvement on previous results on energy-subcritical and energy-supercritical wave equations, with a unified proof.

Article information

Source
Anal. PDE, Volume 11, Number 4 (2018), 983-1028.

Dates
Received: 6 April 2017
Revised: 2 August 2017
Accepted: 20 September 2017
First available in Project Euclid: 1 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.apde/1517454161

Digital Object Identifier
doi:10.2140/apde.2018.11.983

Mathematical Reviews number (MathSciNet)
MR3749374

Zentralblatt MATH identifier
06830004

Subjects
Primary: 35L71: Semilinear second-order hyperbolic equations
Secondary: 35B40: Asymptotic behavior of solutions 35B44: Blow-up

Keywords
supercritical wave equation Strichartz estimates scattering blow-up profile decomposition

Citation

Duyckaerts, Thomas; Yang, Jianwei. Blow-up of a critical Sobolev norm for energy-subcritical and energy-supercritical wave equations. Anal. PDE 11 (2018), no. 4, 983--1028. doi:10.2140/apde.2018.11.983. https://projecteuclid.org/euclid.apde/1517454161


Export citation

References

  • H. Bahouri and P. Gérard, “High frequency approximation of solutions to critical nonlinear wave equations”, Amer. J. Math. 121:1 (1999), 131–175.
  • H. Bahouri and J. Shatah, “Decay estimates for the critical semilinear wave equation”, Ann. Inst. H. Poincaré Anal. Non Linéaire 15:6 (1998), 783–789.
  • M. Beceanu and A. Soffer, “Large outgoing solutions to supercritical wave equations”, Int. Math. Res. Not. (online publication April 2017).
  • J. Bergh and J. Löfström, Interpolation spaces: an introduction, Grundlehren der Mathematischen Wissenschaften 223, Springer, 1976.
  • D. Chamorro, “Improved Sobolev inequalities and Muckenhoupt weights on stratified Lie groups”, J. Math. Anal. Appl. 377:2 (2011), 695–709.
  • C. Collot, “Type II blow up manifolds for the energy supercritical wave equation”, preprint, 2014. To appear in Mem. Amer. Math. Soc.
  • B. Dodson and A. Lawrie, “Scattering for the radial 3D cubic wave equation”, Anal. PDE 8:2 (2015), 467–497.
  • R. Donninger and J. Krieger, “Nonscattering solutions and blowup at infinity for the critical wave equation”, Math. Ann. 357:1 (2013), 89–163.
  • T. Duyckaerts and T. Roy, “Blow-up of the critical Sobolev norm for nonscattering radial solutions of supercritical wave equations on $\mathbb{R}^{3}$”, preprint, 2015. To appear in Bull. Soc. Math. France.
  • T. Duyckaerts, C. Kenig, and F. Merle, “Universality of blow-up profile for small radial type II blow-up solutions of the energy-critical wave equation”, J. Eur. Math. Soc. $($JEMS$)$ 13:3 (2011), 533–599.
  • T. Duyckaerts, C. Kenig, and F. Merle, “Classification of radial solutions of the focusing, energy-critical wave equation”, Camb. J. Math. 1:1 (2013), 75–144.
  • T. Duyckaerts, C. Kenig, and F. Merle, “Scattering for radial, bounded solutions of focusing supercritical wave equations”, Int. Math. Res. Not. 2014:1 (2014), 224–258.
  • T. Duyckaerts, C. Kenig, and F. Merle, “Scattering profile for global solutions of the energy-critical wave equation”, preprint, 2016. To appear in J. Eur. Math. Soc. $($JEMS$)$.
  • D. Fang, J. Xie, and T. Cazenave, “Scattering for the focusing energy-subcritical nonlinear Schrödinger equation”, Sci. China Math. 54:10 (2011), 2037–2062.
  • A. Farina, “On the classification of solutions of the Lane–Emden equation on unbounded domains of $\mathbb R^N$”, J. Math. Pures Appl. $(9)$ 87:5 (2007), 537–561.
  • I. Gallagher, G. S. Koch, and F. Planchon, “A profile decomposition approach to the $L^\infty_t(L^3_x)$ Navier–Stokes regularity criterion”, Math. Ann. 355:4 (2013), 1527–1559.
  • I. Gallagher, G. S. Koch, and F. Planchon, “Blow-up of critical Besov norms at a potential Navier–Stokes singularity”, Comm. Math. Phys. 343:1 (2016), 39–82.
  • P. Gerard, Y. Meyer, and F. Oru, “Inégalités de Sobolev précisées”, pp. Exp. No. IV, 11 in Séminaire sur les Équations aux Dérivées Partielles, 1996–1997, École Polytech., Palaiseau, 1997.
  • J. Ginibre and G. Velo, “Generalized Strichartz inequalities for the wave equation”, J. Funct. Anal. 133:1 (1995), 50–68.
  • J. Ginibre, A. Soffer, and G. Velo, “The global Cauchy problem for the critical nonlinear wave equation”, J. Funct. Anal. 110:1 (1992), 96–130.
  • L. Grafakos, Modern Fourier analysis, 3rd ed., Graduate Texts in Mathematics 250, Springer, 2014.
  • M. G. Grillakis, “Regularity and asymptotic behaviour of the wave equation with a critical nonlinearity”, Ann. of Math. $(2)$ 132:3 (1990), 485–509.
  • M. G. Grillakis, “Regularity for the wave equation with a critical nonlinearity”, Comm. Pure Appl. Math. 45:6 (1992), 749–774.
  • M. Hillairet and P. Raphaël, “Smooth type II blow-up solutions to the four-dimensional energy-critical wave equation”, Anal. PDE 5:4 (2012), 777–829.
  • L. Iskauriaza, G. A. Serëgin, and V. Shverak, “$L_{3,\infty}$-solutions of Navier–Stokes equations and backward uniqueness”, Uspekhi Mat. Nauk 58:2(350) (2003), 3–44. In Russian; translated in Russian Math. Surveys 58:2 (2003), 211–250.
  • S. Jaffard, “Analysis of the lack of compactness in the critical Sobolev embeddings”, J. Funct. Anal. 161:2 (1999), 384–396.
  • J. Jendrej, “Construction of two-bubble solutions for energy-critical wave equations”, preprint, 2016. To appear in Amer. J. Math.
  • J. Jendrej, “Construction of type II blow-up solutions for the energy-critical wave equation in dimension 5”, J. Funct. Anal. 272:3 (2017), 866–917.
  • D. D. Joseph and T. S. Lundgren, “Quasilinear Dirichlet problems driven by positive sources”, Arch. Rational Mech. Anal. 49 (1973), 241–269.
  • L. Kapitanski, “Global and unique weak solutions of nonlinear wave equations”, Math. Res. Lett. 1:2 (1994), 211–223.
  • C. E. Kenig and G. S. Koch, “An alternative approach to regularity for the Navier–Stokes equations in critical spaces”, Ann. Inst. H. Poincaré Anal. Non Linéaire 28:2 (2011), 159–187.
  • C. E. Kenig and F. Merle, “Scattering for $\dot H^{1/2}$ bounded solutions to the cubic, defocusing NLS in 3 dimensions”, Trans. Amer. Math. Soc. 362:4 (2010), 1937–1962.
  • C. E. Kenig and F. Merle, “Nondispersive radial solutions to energy supercritical non-linear wave equations, with applications”, Amer. J. Math. 133:4 (2011), 1029–1065.
  • R. Killip and M. Visan, “Energy-supercritical NLS: critical $\dot H^s$-bounds imply scattering”, Comm. Partial Differential Equations 35:6 (2010), 945–987.
  • R. Killip and M. Visan, “The defocusing energy-supercritical nonlinear wave equation in three space dimensions”, Trans. Amer. Math. Soc. 363:7 (2011), 3893–3934.
  • R. Killip, B. Stovall, and M. Visan, “Blowup behaviour for the nonlinear Klein–Gordon equation”, Math. Ann. 358:1-2 (2014), 289–350.
  • J. Krieger and W. Schlag, “On the focusing critical semi-linear wave equation”, Amer. J. Math. 129:3 (2007), 843–913.
  • J. Krieger and W. Schlag, “Full range of blow up exponents for the quintic wave equation in three dimensions”, J. Math. Pures Appl. $(9)$ 101:6 (2014), 873–900.
  • J. Krieger and W. Schlag, “Large global solutions for energy supercritical nonlinear wave equations on $\mathbb{R}^{3+1}$”, preprint, 2014. To appear in J. Anal. Math.
  • J. Krieger, W. Schlag, and D. Tataru, “Slow blow-up solutions for the $H^1(\mathbb R^3)$ critical focusing semilinear wave equation”, Duke Math. J. 147:1 (2009), 1–53.
  • H. Lindblad and C. D. Sogge, “On existence and scattering with minimal regularity for semilinear wave equations”, J. Funct. Anal. 130:2 (1995), 357–426.
  • J. Luk, S.-J. Oh, and S. Yang, “Solutions to the Einstein-scalar-field system in spherical symmetry with large bounded variation norms”, preprint, 2016. To appear in Annals of PDE.
  • Y. Martel and F. Merle, “Construction of multi-solitons for the energy-critical wave equation in dimension 5”, Arch. Ration. Mech. Anal. 222:3 (2016), 1113–1160.
  • F. Merle and P. Raphaël, “Blow up of the critical norm for some radial $L^2$ super critical nonlinear Schrödinger equations”, Amer. J. Math. 130:4 (2008), 945–978.
  • K. Nakanishi, “Scattering theory for the nonlinear Klein–Gordon equation with Sobolev critical power”, Internat. Math. Res. Notices 1999:1 (1999), 31–60.
  • C. Rodriguez, “Scattering for radial energy-subcritical wave equations in dimensions 4 and 5”, Comm. Partial Differential Equations 42:6 (2017), 852–894.
  • G. Seregin, “A certain necessary condition of potential blow up for Navier–Stokes equations”, Comm. Math. Phys. 312:3 (2012), 833–845.
  • J. Shatah and M. Struwe, “Regularity results for nonlinear wave equations”, Ann. of Math. $(2)$ 138:3 (1993), 503–518.
  • J. Shatah and M. Struwe, “Well-posedness in the energy space for semilinear wave equations with critical growth”, Internat. Math. Res. Notices 1994:7 (1994), 303–309.
  • R. Shen, “On the energy subcritical, nonlinear wave equation in $\mathbb R^3$ with radial data”, Anal. PDE 6:8 (2013), 1929–1987.
  • S. Solimini, “A note on compactness-type properties with respect to Lorentz norms of bounded subsets of a Sobolev space”, Ann. Inst. H. Poincaré Anal. Non Linéaire 12:3 (1995), 319–337.
  • W. A. Strauss, “Existence of solitary waves in higher dimensions”, Comm. Math. Phys. 55:2 (1977), 149–162.
  • T. Tao, “Finite-time blowup for a supercritical defocusing nonlinear wave system”, Anal. PDE 9:8 (2016), 1999–2030.
  • T. Tao and M. Visan, “Stability of energy-critical nonlinear Schrödinger equations in high dimensions”, Electron. J. Differential Equations 2005 (2005), art. id. 118.
  • N. S. Trudinger, “Remarks concerning the conformal deformation of Riemannian structures on compact manifolds”, Ann. Scuola Norm. Sup. Pisa $(3)$ 22 (1968), 265–274.